Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 16, NWS Dodge City, KS

April 27, 2024Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2024, 2:54 PM CDT for Ellis County, Rush County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2024, 2:54 PM CDT (19:54 UTC)
Expired
Apr 27, 2024, 3:30 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:32 PM CDT, 22 minutes earlier. Its key messages:

  • There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening.
  • Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well.
Area forecast discussion, Apr 27, 2:32 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- There is a 40-60% chance for strong to severe thunderstorms
  across central Kansas and a small portion of west central
  Kansas through this evening.

- Unseasonably warm temperatures are forecast mid-week with
  thunderstorm chances (30-50%) as well.

&&

.UPDATE...
Issued at 1205 PM CDT Sat Apr 27 2024

Mesoscale Discussion

Severe thunderstorms are well underway across portions of
western and northwest OK, moving northeast towards the far
southeast zones of our CWA. Given these storms have already
produced severe hail up to the size of golf balls, and will
remain in a highly favorable environment characterized by
2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they
will continue to pose a severe hail and wind gust risk as they
propagate northeast.

A secondary area of severe thunderstorm development appears
possible later this afternoon along a N-S oriented dryline
located just east of US-283 as latest HREF suggests isolated to
scattered supercells will initiate around 3-5pm CDT. Strong
instability and deep-layer shear will support a large hail and
damaging wind gust risk. That said, the combination of anvil
debris and thunderstorm outflow spreading northwest from the
convection over OK may cause storms to struggle or prevent them
entirely.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

WV imagery indicates a strong southwesterly flow aloft prevailing
across the Western High Plains downstream of an amplified upper
level trough of low pressure shifting slowly east through the Four
Corners Region. Near the surface, an area of low pressure is
situated across extreme southwest Kansas with an attendant frontal
boundary extending northeast into central Kansas. A sharpening
dryline extends from southwest Kansas southward into the extreme
eastern portion of the Texas Panhandle.

Thunderstorm chances (40-60%) remain mainly for portions of central
Kansas through this evening as a series of H5 vort maxima continue
to eject northeast out of the Southern Rockies ahead of an approaching
upper level trough. Based on radar trends/CAMs, ongoing/developing
thunderstorms are progged to lift north-northeast off a nearly
stationary dryline in the extreme eastern Texas Panhandle and
through northwest Oklahoma into south central Kansas mid/late
afternoon. Supported by a strong +100kt subtropical jet, MLCAPE
values upward of 3000-3500 J/kg, and sufficient deep layer shear
(effective shear values upward of 55-60kt), storms have the
potential to become severe with large hail (2 to 3 inches) and
damaging winds the main threat. To a lesser extent, a tornado
threat exists with the latest mesoanalysis (19Z) showing 0-1km
SRH nearing 100 m2/s2 in central Kansas. As for the best chance
for appreciable rainfall, the latest HREF indicates a 30-50%
probability of 6-hr QPF exceeding 0.15 of an inch in a corridor
generally confined to central and south central Kansas with much
of southwest Kansas remaining relatively dry behind the dryline.

Fairly seasonal temperatures are forecast tonight as a cold front
pushes through western Kansas overnight, allowing cooler air to
surge southward into the area and dropping H85 temperatures well
below 10C. With the HREF indicating better than a 90% probability
of temperatures falling below 50F in west central and extreme
southwest Kansas to only a 10 to 20% probability in south central
Kansas, look for lows tonight down into the 40s(F) across much
of area with the lower 50s(F) in south central Kansas. Cooler
temperatures can be expected Sunday with the HREF painting only
10-20% probability of highs exceeding 65F west central Kansas to
an 80-90% probability of highs exceeding 70F in south central
Kansas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

A relatively dry pattern is forecast through the middle part of next
week as medium range ensembles indicate an upper level trough lifting
northeast into the Upper Midwest Monday, giving way to a zonal flow
aloft across the Western High Plains for a couple days before a
southwesterly flow aloft returns ahead of an approaching shortwave
trough. Thunderstorm chances (30-50%) return to central Kansas and
portions of southwest Kansas late Wednesday/early Thursday as another
upper level shortwave digs southeast through the Great Basin, setting
up an increasingly difluent southwest flow aloft and sending an
attendant cold front into western Kansas. Prevailing southerlies
will draw ample moisture up into eastern/central Kansas, increasing
instability. Although plenty of uncertainty abounds, mainly due
to timing of the system, the best chance for thunderstorms is still
expected to be across central Kansas sometime Wednesday night into
Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF
exceeding 0.1 of an inch by early Thursday morning.

Temperatures rebound Monday as lee side troughing develops in eastern
Colorado, returning southerlies to western Kansas, helping push H85
temperatures up into the mid-teens(C) in central Kansas to near 20C
out by the Colorado border. With the NBM 4.1 indicating a 60-70%
probability of temperatures exceeding 75F in west central and central
Kansas to a 90% probability of that in southern southwest Kansas,
expect widespread afternoon highs in the 70s(F) with near 80F along
the Oklahoma border. The warming trend continues through mid-week
with temperatures well into the 80s(F) for much of southwest Kansas.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1110 AM CDT Sat Apr 27 2024

Scattered thunderstorms will be possible across central Kansas
and a small portion of southwest Kansas late afternoon through
this evening, potentially affecting the vicinity of KHYS and
KDDC. Otherwise, mainly VFR conditions will prevail through late
evening. Low level stratus is then forecast to develop along
and behind a cold front pushing through western Kansas overnight,
resulting in possible MVFR/IFR cigs in vicinity of KHYS, KGCK,
and KDDC generally after 03-05Z. Southerly winds around 15 to
25kt with gusts up to 30kt are expected to develop this afternoon
behind a warm front lifting northward through much of southwest
Kansas while northeasterly winds around 10 to 20 are expected
to persist north of the boundary, including in vicinity of KHYS.
Northerly winds around 15 to 30kt are forecast to develop behind
the aforementioned cold front moving through western Kansas later
this evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ061>063-074>077-084>087.

&&

UPDATE...Springer
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 27, 4:56 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
456 AM CDT Sat Apr 27 2024

KSZ030-031-043>046-061>066-074>081-084>090-281000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening with
large hail, damaging winds and possibly tornadoes. The best chance
of severe weather is along and east of a line from WaKeeney to
Dodge City to Coldwater.

Critical fire weather conditions are forecast for today across far
southwestern Kansas with low humidity and strong southwest winds.
See the fire weather message (TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 27, 1:01 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
101 PM CDT Sat Apr 27 2024

KSZ031-046-271830-
Rush KS-Ellis KS-
101 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSH AND SOUTH CENTRAL
ELLIS COUNTIES THROUGH 130 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Center, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  La Crosse and Rush Center around 105 PM CDT.
  Bison around 110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9903 3849 9903 3835 9933 3835 9939
      3846 9950 3877 9924
TIME...MOT...LOC 1801Z 226DEG 35KT 3843 9936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Apr 27, 1:30 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
130 PM CDT Sat Apr 27 2024

KSZ031-046-271900-
Rush KS-Ellis KS-
130 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES THROUGH 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pfeifer, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9904 3870 9903 3861 9903 3860 9905
      3869 9927 3893 9904
TIME...MOT...LOC 1829Z 226DEG 31KT 3872 9910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Apr 27, 2:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 PM CDT Sat Apr 27 2024

KSZ030-031-045-046-271945-
Rush KS-Trego KS-Ellis KS-Ness KS-
219 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 245
PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 9960 3849 9982 3885 9973 3874 9939
TIME...MOT...LOC 1919Z 197DEG 23KT 3853 9969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Apr 27, 2:40 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
240 PM CDT Sat Apr 27 2024

KSZ030-031-045-046-272015-
Rush KS-Trego KS-Ellis KS-Ness KS-
240 PM CDT Sat Apr 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles northeast of Ness
City to near Walker. Movement was north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hays, Victoria, Walker, Brownell, Toulon, Munjor, and Antonino
  around 245 PM CDT.
  Catherine and Emmeram around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9904 3848 9993 3890 9990 3913 9906
      3913 9904
TIME...MOT...LOC 1940Z 192DEG 21KT 3853 9982 3884 9905

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:35 AM CDTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 8 more17 hr
Apr 27, 1:01 PM CDTSpecial Weather StatementDDCRush29 min
Apr 27, 1:30 PM CDTSpecial Weather StatementDDCEllis30 min
Apr 27, 2:19 PM CDTSpecial Weather StatementDDCRush26 min
Apr 27, 2:40 PM CDTSpecial Weather StatementDDCEllis35 min
Apr 27, 2:44 PM CDTSevere Thunderstorm WarningDDCNess, Trego31 min
Apr 27, 3:27 PM CDTSpecial Weather StatementDDCHamilton48 min
Apr 27, 3:30 PM CDTSpecial Weather StatementDDCEllis30 min
Apr 27, 4:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny10 min
Apr 27, 5:51 PM CDTTornado WarningDDCScott39 min
Apr 27, 6:24 PM CDTTornado WarningDDCScott15 min
Apr 27, 6:48 PM CDTSpecial Weather StatementDDCStanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.